Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sexuality issues-andrgel
May 18, 2007

I am 48, hiv,male on viracept and truvada. I have been on androgel and anadrol for five years. My doctor switched the anadrol for serostim. I have two issues. My testerone levels are normal but I have larger feminine breasts. I also have has inconsistent erections 50/50. I do not like how my breasts are looking and how I do not have control over my erections. Any ideas?

Response from Dr. Henry

There remains inadequate long term data on the safety of testosterone and other anabolic steroids. Given the concerns about hormone replacement in women that has been extensively studied (in large numbers of women for many decades)caution is advised regarding the common community practice of male hormone replacement. Growth hormone in HIV+ persons is only approved for use in AIDS related wasting syndrome. Gynecomastia (breast enlargement) is a side effect of growth hormone use as well as with anabolic steroids like anadrol. A good reference on the subject that I give to patients considering testosterone replacement is:

New England Journal of Medicine Volume 350:482-492 January 29, 2004 Number 5

Risks of Testosterone-Replacement Therapy and Recommendations for Monitoring

Ernani Luis Rhoden, M.D., and Abraham Morgentaler, M.D.

I seek consultative assistance from urologist/sexual therapist for issues related to impotence/erections and endocrinologists for issues related to hormone replacement. KH



Previous
tummy tuck surgery
Next
Can baby be HIV+

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement